ArticleJournal of medical case reports2023
Seizures provoked by over-the-counter cough and cold medications in an elderly patient: a case report.
Article in Journal of medical case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 1 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundSeizures are common neurological emergencies in the elderly that are frequently provoked. Geriatrics have higher rates of neurological disorders and other comorbidities that could affect seizure threshold. CASE PRESENTATION: An 83-year-old male Arabic patient presented to the emergency department with an acute confusional state and urinary incontinence followed by a witnessed tonic-clonic seizure in the hospital. Thorough investigations and imaging were positive only for nonspecific magnetic resonant imaging findings with a negative electroencephalogram. The patient was diagnosed with provoked seizure due to over-the-counter cold medications that included pseudoephedrine and caffeine. He was not prescribed antiepileptic medications at discharge and did not develop subsequent seizures up to this date.
conclusionOver-the-counter cough and cold medications with sympathomimetic ingredients can be associated with provoked seizures in the elderly. Physicians should be aware of the potentially serious adverse events associated with commonly used nonprescription sympathomimetics such as pseudoephedrine and caffeine in elderly patients.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.